What took them so long? These products have been around longer than me!
The Food and Drug Administration (FDA) has issued a final rule today that requires manufacturers of over-the-counter (OTC) pain relievers and fever reducers to revise their labeling to include warnings about potential safety risks, such as internal bleeding and liver damage, associated with the use of these popular drugs.
Products covered by the FDA action include acetaminophen, and a class of drugs known as the nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs include aspirin, ibuprofen, naproxen, and ketoprofen. Acetaminophen is in a class by itself. The revised labeling applies to all OTC pain relievers and fever reducers, including those that contain one of these ingredients in combination with other ingredients, such as in cold medicines containing pain relievers or fever reducers.
“Acetaminophen and NSAIDs are commonly used drugs for both children and adults because they are effective in reducing fevers and relieving minor aches and pain, such as headaches and muscle aches, “ said Charles Ganley, M.D., director, FDA’s Office of Nonprescription Drugs in the Center for Drug Evaluation and Research. “However, the risks associated with their use, need to be clearly identified on the label so that consumers taking these drugs are fully aware of the potential harm they can cause. It is important that they know how to take these medications safely to reduce their risk.”
Safety data reported in medical literature indicate that people sometimes take more acetaminophen than the labeling recommends. Others unknowingly take multiple products containing acetaminophen at the same time. Exceeding the recommended dosage of acetaminophen may increase the risks for severe liver damage. Alcohol use can also increase the risk of liver damage with acetaminophen.
The risk for stomach bleeding may increase in people who use NSAIDs and who are taking blood-thinning drugs (anticoagulants) or steroids. Stomach bleeding risks also increase for people who take multiple NSAIDs at the same time, or in people who take them longer than directed. Alcohol use can increase the risk for stomach bleeding with NSAIDs use.
APRIL-28-09: FDA Requires Additional Labeling for Over-the-Counter Pain Relievers [FDA: PAIN KILLERS TO RECEIVE INCREASED SAFETY LABELING]